Hail, Jackson
- When
- May 18, 5:02 PM MST
- Where
- Jackson County, 9.47 mi N of Wanblee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.706, -101.686
A severe thunderstorm developed over southwestern Jackson County and moved northeastward across Jackson and Haakon Counties. The storm produced golf ball sized hail and very strong wind gusts, which caused significant damage in Kadoka.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over southwestern Jackson County and moved northeastward across Jackson and Haakon Counties. The storm produced golf ball sized hail and very strong wind gusts, which caused significant damage in Kadoka.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 1:37 PM MST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
237 PM MDT FRI MAY 18 2012
.DISCUSSION...
APPROACHING SHORT WAVE TROF OVER NRNG NV THIS MORNING HAS VERY
STRONG DIFLUENCE AHEAD OF IT FROM THE NE PANHANDLE TO NW CO. NAM AND
GFS FCST THE DIFLUENCE AREA TO MOVE OVER SW AND THEN S CTNRL SD
THIS AFTN AND THIS EVENING. 700 MB Q VECTOR CONVERGENCE IS ALSO
FCST TO CROSS THE AREA TONIGHT...PERSISTING INTO SATURDAY. AT THE
SFC A BOUNDARY EXTENDS ACROSS WRN SD THIS AFTN WITH MODEST TEMP
GRADIENT. THIS BOUNDARY WILL BE REINFORCED AS A SURGE OF COLDER AIR
DRIVES SOUTH TONIGHT OVER WRN SD ACCOMPANIED BY VERY STRONG SFC
WINDS...ESPECIALLY JUST EAST OF THE BLACK HILLS.
TSTM ACTIVITY IS DVLPG THIS AFTN IN THE DIFLUENT AREA OVER WY AND
OVER THE BLACK HILLS. THE AIR MASS IS RELATIVELY DRY...SO STORMS
WILL BE HIGH BASED WITH POTENTIAL FOR STRONG SFC WIND GUSTS AND
SOME HAIL...ESPECIALLY NEAR AND JUST NORTH OF THE SFC BOUNDARY
WHERE DEEP LAYER SHEAR IS GREATER AND CAPE IS SUFFICIENT. THIS
ACTIVITY SHOULD PERSIST INTO THE EVENING HOURS WITH SOME SVR
THREAT UNTIL LATE EVG. WITH FORCING FOR ASCENT CONTINUING OVER THE
AREA...WIDESPREAD SHOWER AND TSTM ACTIVITY WILL CONTINUE INTO THE
OVERNIGHT HOURS...ENDING FROM NW TO SE ON SATURDAY MORNING.
SURGE OF COLDER AIR WITH STRONG PRESSURE RISES WILL PRODUCE VERY
STRONG AND GUSTY WINDS OVER NIGHT WITH STRONGEST WINDS IN TYPICAL
AREA OF CONFLUENCE JUST EAST OF THE BLACK HILLS WITH NORTHERLY
FLOW. HAVE ISSUED A WIND ADVISORY FOR MUCH OF THE CWA EAST OF THE
HILLS AND A HIGH WIND WARNING FOR THE MOST CRITICAL AREA INCLUDING
RAPID CITY. WINDS WILL REMAIN STRONG INTO THE MORNING HOURS
SATURDAY...THEN DIMINISH.
EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD INTO THE REGION EARLY
NEXT WEEK...BRINGING DRY CONDITIONS AND A WARMING TREND FROM SUNDAY
INTO TUESDAY. MEDIUM RANGE GUIDANCE CONTINUES TO SHOW A SLOW MOVING
UPPER TROUGH PUSHING INTO THE REGION LATE TUESDAY...BUT PLACEMENT OF
THE BASE OF THE TROF VARIES FROM SOUTHERN CANADA TO SOUTH DAKOTA.
WITH THE POOR CONSISTENCY OF THE MODELS CONTINUING...WILL GENERALLY
KEEP BROAD BRUSHED SLIGHT CHANCE TO CHANCE POPS ACROSS THE AREA FROM
TUESDAY NIGHT THROUGH THURSDAY. TEMPERATURES WILL GENERALLY BE
COOLER MIDWEEK...BUT EXTENT OF COOLING WILL DEPEND ON THE TRACK OF
THE SYSTEM.
&&
.AVIATION...18Z TAF UPDATE
CONDITIONS WILL DETERIORATE TO MVFR FROM WEST TO EAST LATE THIS
AFTERNOON THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS NORTHEAST WYOMING AS A VIGOROUS WEATHER SYSTEM
APPROACHES. THIS ACTIVITY WILL EXPAND EAST ACROSS THE AREA LATE THIS
AFTERNOON AND EARLY EVENING...AND CONTINUE THROUGH TONIGHT WITH
LOCAL IFR CONDITIONS EXPECTED NEAR STRONGER STORMS. HAIL AND STRONG
WINDS WILL BE POSSIBLE WITH THESE STORMS THIS EVENING. STRONG AND
GUSTY NORTH TO NORTHWEST WINDS WILL DEVELOP ACROSS MUCH OF THE
WESTERN SD PLAINS DURING THE EVENING AND OVERNIGHT HOURS BEHIND THE
FRONTAL PASSAGE. THE STRONGEST WINDS LOOK TO BE ACROSS THE WEST
CENTRAL SD PLAINS...INCLUDING KRAP...WHERE GUSTS OVER 50 MPH ARE
LIKELY LATE TONIGHT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 8 PM THIS EVENING TO 10 AM MDT SATURDAY FOR
HAAKON-HARDING-HERMOSA FOOT HILLS-JACKSON-NORTHERN FOOT
HILLS-PERKINS-SHANNON-ZIEBACH.
HIGH WIND WARNING FROM 8 PM THIS EVENING TO 10 AM MDT SATURDAY
FOR BUTTE-CUSTER CO PLAINS-NORTHERN MEADE CO PLAINS-
PENNINGTON CO PLAINS-RAPID CITY-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS.
WY...NONE.
&&
SHORT TERM...BARBER
LONG TERM....15
AVIATION...15HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 636 AM MDT FRI MAY 18 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 636 AM MDT (736 AM CDT) FRI MAY 18 2012 ...HIGH WIND WATCH TONIGHT FOR THE LEE SIDE OF THE BLACK HILLS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL DEVELOP TODAY OVER MONTANA AND MOVE ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED ALONG AND BEHIND THE FRONT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY NORTH AND EAST OF THE BLACK HILLS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. BEHIND THE FRONT THIS EVENING...STRONG GUSTY NORTHWEST WINDS WILL OCCUR. GUSTS AROUND 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS MAY OCCUR SATURDAY ON THE SOUTH DAKOTA PLAINS...BUT SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 412 PM MDT FRI MAY 18 2012 SDZ042-182245- SHANNON SD- 412 PM MDT FRI MAY 18 2012 AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHARPS CORNER...OR 26 MILES NORTH OF PINE RIDGE...MOVING NORTH AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF NORTHERN SHANNON COUNTY BETWEEN ROCKYFORD AND KYLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4367 10247 4360 10213 4334 10237 4338 10251 TIME...MOT...LOC 2211Z 199DEG 19KT 4342 10241 JC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT FRI MAY 18 2012
SDZ041-182315-
FALL RIVER SD-
439 PM MDT FRI MAY 18 2012
AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OELRICHS...OR 24 MILES SOUTHEAST OF DOWNTOWN
HOT SPRINGS...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN FALL RIVER COUNTY SOUTHEAST OF
SMITHWICK.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4307 10312 4317 10331 4339 10316 4332 10300
4320 10300
TIME...MOT...LOC 2238Z 209DEG 22KT 4319 10316
JCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
445 PM MDT FRI MAY 18 2012
SDZ031-042-043-182315-
JACKSON SD-PENNINGTON CO PLAINS SD-SHANNON SD-
445 PM MDT FRI MAY 18 2012
AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
SCENIC TO POTATO CREEK...AND MOVING NORTH AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
POTATO CREEK...
PINNACLES RANGER STATION...
INTERIOR...
CEDAR PASS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4399 10242 4382 10201 4355 10176 4339 10205
4355 10228 4368 10258
TIME...MOT...LOC 2244Z 199DEG 24KT 4375 10244 4363 10214
4348 10199
JCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT FRI MAY 18 2012
SDZ042-182345-
SHANNON SD-
514 PM MDT FRI MAY 18 2012
AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PINE RIDGE...MOVING NORTH AT
25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PINE RIDGE...
OGLALA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4326 10280 4319 10234 4299 10251 4299 10280
4300 10281
TIME...MOT...LOC 2314Z 195DEG 23KT 4300 10267
JCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 518 PM MDT FRI MAY 18 2012 SDZ043-182345- JACKSON SD- 518 PM MDT FRI MAY 18 2012 AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR POTATO CREEK...OR 29 MILES SOUTHWEST OF KADOKA...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... INTERIOR... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4356 10212 4375 10201 4367 10175 4349 10199 TIME...MOT...LOC 2318Z 204DEG 14KT 4360 10199 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
536 PM MDT FRI MAY 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 1 E HILL CITY 43.93N 103.56W
05/18/2012 M1.00 INCH PENNINGTON SD TRAINED SPOTTER
STORM TOTAL...SOME HAIL LESS THAN PEA SIZE
&&
JCThe Rapid City radar (KUDX), 103 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Wind gusts were estimated at 70 mph.
Wind gusts estimated at 90 mph blew roofs off two buildings, including the hardware store, and downed trees and power poles.
Wind-driven hail damaged shingles and broke house windows.
Trees were uprooted by the wind.
Nickel sized hail covered the ground.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372860, 372862, 372865, 372869, 372867, 381736, 374809, 374810.